Follow
Share

My mom was put on haldol for her dementia by hospice. She had horrible sundowning, which after being on haldol, doesn’t have. My mom seems drugged, almost high looking...very restless, up and down. I’ve read a lot of reviews, good and bad. I trust hospice, just unsure. My mom is 92. She was on seroquel which did not help at all.


Thank you !

Find Care & Housing
Problem is that individual responses to ALL meds, and in particular the psychotropics, is so individual that it's almost like a fingerprint.Not certain how anyone else's experiences can help you, because as you say, the internet is full of anecdotal evidence of this, that and everything else.
I would continue to communicate with Hospice and with current prescribing doctor.
Helpful Answer (1)
Reply to AlvaDeer
Report

My FIL was put on it while he was in an AL facility. It made him agitated and combative. I imagine dosage is key. Perhaps you can have a discussion with her primary doctor and discuss your concerns. I'm sure there are many other alternative meds that will be appropriate and until you're comfortable with the outcome, don't settle.
Helpful Answer (0)
Reply to NYCmama
Report

Yes I have when I hear that word I get very nervous. It was used in the Post Anesthesia care unit for mostly the elderly as they awoke from Anesthesia. I saw that deug cause so many problems as the elderly patient awoke. It made this group crazy. First they are confused when awakening, then they can get sort of combative, and wild. Then this drug was ordered by someone passing by thinking it was the best for them. When it could have been the worst thing to do. As you say they get a huge case of Sun downers, and get more combative. Then the dementia kicks in and they have no clue as to what is going on. All they while others 'care givers' start pumping all of the other drugs to sedate, and calm the patient down. Now my experience is in the Post Aleshia Care Unit (the recovery room) after this crisis the patient is kept hours longer to recover from the insult of Haldol. My experience is to keep them from hurting themselves and or others. Place them in a quiet spot, and allow them to wake up calmly. I am not sure what circumstances you have been faced with. But if Haldol was used, add nothing else to the mixture for both of your safety. Allow them to wake up slowly and calmly. I have seen Midazolam and Valium also used in these situations and they are all train wrecks from complete sedation to loss of blood pressure. It had taken hours to have them snap out of it. They say Midazolam is better. I personally do not think so. BUT what ever dose was ordered, should be given half of the ordered dose. It is easier to add than it is to subtract. I have wondered if IM doses would have been better, as it would slowly go to work, and slowly go away. As a retired RN with over 35 years experience, I am so glad I do not ever have to deal with that again. The only other drug I have learned to hate is Fentanyl. More bad news from where I stood. Good Luck.
Helpful Answer (1)
Reply to Ja4eee
Report

Please make sure you share with mom's hospice nurse or Dr. what she's experiencing, while being on the haldol. It might not even hurt for you to talk to the hospice pharmacist, as they know a lot more about the medications than the nurses do(at least in my husbands case they did.) I know that I had to talk to the hospice pharmacist many times over the 22 months my husband was under their care, especially when he was in his 6 week dying process. During that time, he was on his fentanyl pump, ativan and haldol. He suffered greatly in the end, so not sure any of his medications did him any good. So unfortunately I cannot speak to how he responded to the haldol, other than what it was supposed to be helping him with, it didn't. Hope you get the answers you need.
Helpful Answer (0)
Reply to funkygrandma59
Report

I do, but it's been so long ago I don't remember if it was given to my father, mother or aunt.    If think it was prescribed for my father during a long (7 month) hospitalization and rehab followup, and was while he was attempting to adapt to and eventually be decannulated.   

Have you checked out the side effects by researching Haldol online?   I can understand it for hospice, especially if the patient is quite restless and distressed.  But for me personally, I abhor drugs and would fight it.

Have you raised the issue with the hospice staff - DON or the attending physician?
Helpful Answer (1)
Reply to GardenArtist
Report

Basically when drugs are needed (and this is true for dementia and for mental illness) it comes down to trying what works and any honest doctor will tell you that it is anything but an exact science. Some drugs, for instance those for Parkinson's hallucinations, will worsen some things such as balance problems while they help with the mentation problems. Drugs are an experiment in which cocktail works best for any particular senior and that is as unique as their fingerprint. Also, once the one that "works" is found, it doesn't always KEEP working. Wishing you good luck going forward. Important that the POA communicates HOW the drug is working, what is happening, to the prescribing MD.
Helpful Answer (1)
Reply to AlvaDeer
Report

Ask a Question
Subscribe to
Our Newsletter